Health

Charity warns of increased osteoporosis risk for those living with HIV

Joseph McCormick December 1, 2015
bookmarking iconBookmark Article

A leading osteoporosis charity has warned of the risk to the bone density of those living with HIV.

The National Osteoporosis Society (NOS), the UK’s only charity dedicated to supporting people affected by osteoporosis, notes that anti-retroviral drugs used to treat HIV can have an effect on bone density.

The NOS notes that studies show that the rate of bone loss in younger HIV-positive men starting on anti-retroviral drugs could be comparable to that experienced by some women around menopausal age.

Osteoporosis causes fragile bones, and means bones fracture easily.

One in two women and one in five men over the age of 50 are affected by osteoporosis in the UK.

Other studies, notes the NOS, have shown that HIV-positive people have a higher risk of bone density loss and fragility fractures overall.

The charity notes that “opinion is divided on whether this is because of the virus itself or other factors”, and that research is ongoing.

Advice from the charity is to eat a balanced, calcium-rich diet, and to ensure adequate vitamin D3 through sun exposure or supplements.

More information and support is available at the National Osteoporosis Society’s website.

Related topics: AIDS, HIV

Click to comment

Swipe sideways to view more posts!

Dismiss

Loading ...